Should those on Coumadin (warfarin) drink only decaffeinated coffee?
I am on Coumadin, do I have to drink Decaf coffee only. If I drink regular coffee, would it give me a headache?
Dr. Gourmet Says...
Many physicians wish for their patients to not consume caffeine. There is scant evidence to support this posture, but many people do feel better drinking coffee or tea with no caffeine. You would need to ask your doctor how he or she feels about this for your case.
Many people who drink a lot of beverages that contain caffeine develop a dependency. When they stop consuming caffeine abruptly they can often have symptoms of fatigue and headache. If you are used to drinking a lot of regular coffee, it might be a good idea for you to taper off slowly, drinking a little less each day for about a week.
One way to do this is to mix regular coffee with decaf before you brew the coffee. Each day use less regular and more decaf in brewing. After a week or so you will be using only decaffeinated.
Thanks for writing,
Timothy S. Harlan, M.D.
Read Related Questions
Are peanuts affecting
Should you avoid cranberry juice on Coumadin (warfarin)? Updated information!
Are there foods that interact with Coumadin even though they are low in Vitamin K?
Does freezing "kill" the Vitamin K in foods?
Can a person on Coumadin (warfarin) eat black eyed peas?
Can foods low in Vitamin K still affect my INR levels?
Why should people on Coumadin avoid your Eggs Benedict recipe?
Is there a list of Vitamin K in foods?
Does alcohol interact with Coumadin?
Does cooking or pickling reduce the amount of Vitamin K in cabbage?
Should I avoid lettuce while on Coumadin?
Is there a Vitamin K difference between hot-house and home-grown tomatoes?